Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 28, NWS Flagstaff, AZ

July 18, 2017Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 18, 2017, 4:24 PM MST for Yavapai County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2017, 4:24 PM MST (23:24 UTC)
Expired
Jul 18, 2017, 7:15 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 91 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 6:00 PM MSTFLASH FLOOD2 Sse Dewey-Humboldt, AZRAPID 4 FOOT RISE ON AGUA FRIA RIVER AT HUMBOLDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 96 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1529 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

756 
WGUS55 KFGZ 182324
FFWFGZ
AZC025-190215-
/O.NEW.KFGZ.FF.W.0028.170718T2324Z-170719T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
424 PM MST TUE JUL 18 2017

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 715 PM MST

* At 419 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain moving into Prescott Valley, the east side of Prescott, 
  and the area around Dewey. Other areas of very heavy rain continue 
  north to the Sycamore Creek and Verde River drainages east of 
  Paulden and north of Cottonwood. Significant rises are expected on 
  these streams. 

* Some locations that will experience flooding include...
  Prescott Valley, Dewey-Humboldt, Prescott Gateway Mall, 
  Perkinsville, Lower Wolf Creek Campground, Lynx Lake area, Upper 
  Wolf Creek Group Campground and White Spar Campground.

This includes the following streams and drainages...Railroad Draw... 
Sycamore Creek...Hassayampa River...Verde River...Spring 
Creek...Willow Creek...Coyote Spring...Munds Draw...Bannon 
Creek...Chaparral Gulch...Lynx Creek...Coffee Creek and Bear Canyon.

This includes the following highways...
 State Route 89 between mile markers 308 and 309, and between mile
 markers 311 and 320.
 State Route 89A between mile markers 318 and 334.
 State Route 69 between mile markers 276 and 296.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3493 11190 3479 11205 3475 11215 3447 11223
      3443 11239 3443 11251 3494 11233

$$
JJ
1 follow-up statement
248 
WGUS75 KFGZ 190212
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
712 PM MST TUE JUL 18 2017

AZC025-190219-
/O.EXP.KFGZ.FF.W.0028.000000T0000Z-170719T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
712 PM MST TUE JUL 18 2017

...THE FLASH FLOOD WARNING YAVAPAI COUNTY WILL EXPIRE AT 715 PM
MST...

The heavy rain has ended in the Prescott area. Storm runoff will 
continue this evening, but significant flooding is no longer 
expected to pose a threat. 

LAT...LON 3493 11190 3479 11205 3475 11215 3447 11223
      3443 11239 3443 11251 3494 11233

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 3:25 PM MST, 59 minutes earlier.

Area forecast discussion, Jul 18, 3:25 PM MST, 59 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
325 PM MST Tue Jul 18 2017

.SYNOPSIS...Deep moisture and an area of low pressure over
western Texas moving west will bring numerous showers and
thunderstorms to northern and central Arizona through mid-week.
Heavy rainfall from the stronger storms will be capable of producing
flash flooding at least through Wednesday evening.

&&

.DISCUSSION...Very moist atmosphere and approaching easterly waves
have produced numerous showers and thunderstorms across northern
Arizona this afternoon. Heavy to very heavy rain and over an inch
diameter hail has been observed (via radar). Very active afternoon!

Deep moisture will remain over the area through Wednesday evening.
The easterly flow across Texas and New Mexico will continue to bring
instability over Arizona. Both the HRRR and NAM show the development
of an MCS over Yavapai County or northwestern Coconino County
tonight into Wednesday.

While models have some timing and location differences concerning
the actual placement of this event all operation models are leaning
towards this solution; with the higher resolution models concurring
that a mesoscale convective system is anticipated to develop and
move across the high country in the overnight hours. Current Flash
Flood Watch is out through Wednesday evening to cover this activity.

On Thursday a slight decrease in moisture aloft is expected to move
into the area allowing for a slightly less active day for convective
thunderstorm development. Some storms are still expected to form,
however they should be more widely scatter than their counterparts
from the previous few days.

This respite will not last long with models suggesting that a
reinforcing surge of moisture will move back into the area from
the New Mexico border Friday and lasting into next week.

&&

.AVIATION...For the 00Z package...SHRA/TSRA will expand in coverage
through the afternoon with widespread coverage expected through this
evening. Storms will be moving east to west with areas of MVFR and
isolated IFR in +RA. A few storms may produce severe wind and hail
mostly south and west of a KGCN to KSOW line through around 03Z.
Expect conditions to improve from east to west aft 07Z Wed. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Active monsoon conditions will continue with
scattered to numerous showers and storms each day. Convective
activity should continue overnight tonight as an upper level
disturbance moves through northern Arizona. The threat for heavy
rain will continue across all of Arizona through midweek. Expect
near average temperatures.

Friday through Sunday....An active monsoon pattern will continue
with daily chances for rain showers and thunderstorms. No
significant changes in the weather pattern are anticipated.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through
Wednesday evening FOR AZZ004>018-037>040.

&&

PUBLIC...MAS
AVIATION...MCT
FIRE WEATHER...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 18, 1:33 PM MST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
133 PM MST Tue Jul 18 2017

AZZ004>018-037>040-190430-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
133 PM MST Tue Jul 18 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...This Afternoon and Tonight

A flash flood watch is in effect for northern Arizona this
afternoon through Wednesday evening. Showers and thunderstorms
will develop and generally move westward. Showers and
thunderstorms are expected to continue overnight across northern
arizona.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The flash flood watch will continue into Wednesday evening.
Models suggest a slight drying trend could be possible by later
this week depending on the movement of the high pressure ridge aloft.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is no anticipated at this time.

In the hours before

Special weather statement, Jul 18, 12:06 PM MST, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1206 PM MST TUE JUL 18 2017

AZZ008-037-181930-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
1206 PM MST TUE JUL 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 1230 PM
MST...

At 1205 PM MST, Doppler radar was tracking a strong thunderstorm
near Groom Creek Subdivision, or 10 miles south of Prescott Valley.
This storm was moving west around 5 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Ponderosa Park, Groom Creek Subdivision, Lower Wolf Creek Campground
and Upper Wolf Creek Group Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3446 11238 3438 11243 3440 11260 3451 11253
TIME...MOT...LOC 1905Z 115DEG 4KT 3443 11244

JJ
Local storm report, Jul 18, 12:11 PM MST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1211 PM MST TUE JUL 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     6 WNW CHINO VALLEY      34.80N 112.55W
07/17/2017                   YAVAPAI            AZ   PUBLIC

            APPROXIMATELY 230 PM MONDAY, STRONG WINDS
            TORE A 24'X72' METAL ROOF FROM A SHED. BASED
            ON A PHOTO OF THE DAMAGE, WINDS ESTIMATED AT
            ABOUT 50-55 MPH. "IT TORE THE [METAL] SHEETS
            LIKE PAPER, AND SPLIT AND BROKE THE 2X6S".

&&

DLB
Local storm report, Jul 18, 1:56 PM MST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
156 PM MST TUE JUL 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HEAVY RAIN       2 NE LAKE MONTEZUMA     34.65N 111.75W
07/17/2017  E2.00 INCH       YAVAPAI            AZ   PUBLIC

            WALKER CREEK A TRIBUTARY INTO WET BEAVER
            CREEK FLASH FLOODING DUE EAST OF RIM ROCK.
            VIDEO AT 8:45 PM CONFIRMED FLOODING.
            OBSERVER ESTIMATED WATER DEPTH OF 4-5 FEET.
            RADAR INDICATED 2" RAIN FELL SOUTHEAST OF
            THIS AREA 1-1.5 HRS EARLIER.

&&

DLB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:09 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 17, 5:37 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 17, 5:56 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 17, 6:28 PM MSTAreal Flood AdvisoryFGZNavajo2 hr
Jul 17, 7:10 PM MSTFlash Flood WarningFGZNavajo2 hr
Jul 18, 3:32 AM MSTFlash Flood WatchFGZApache, Coconino, Gila, Navajo, Yavapai40 hr
Jul 18, 12:06 PM MSTSpecial Weather StatementFGZYavapai24 min
Jul 18, 12:44 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo31 min
Jul 18, 1:04 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 18, 1:19 PM MSTFlash Flood WarningFGZCoconino, Navajo3 hr
Jul 18, 2:17 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila28 min
Jul 18, 2:21 PM MSTAreal Flood AdvisoryFGZCoconino114 min
Jul 18, 2:33 PM MSTSevere Thunderstorm WarningFGZYavapai27 min
Jul 18, 2:58 PM MSTFlash Flood WarningFGZCoconino, Gila, Navajo3 hr
Jul 18, 2:58 PM MSTSevere Thunderstorm WarningFGZYavapai15 min
Jul 18, 3:05 PM MSTSevere Thunderstorm WarningFGZCoconino3 min
Jul 18, 3:13 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 18, 3:21 PM MSTSevere Thunderstorm WarningFGZNavajo15 min
Jul 18, 3:37 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 18, 4:24 PM MSTFlash Flood WarningFGZCoconino3 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.